Medline ® Abstract for Reference 49
of 'Liver transplantation in adults: Overview of immunosuppression'
Sirolimus: a potent new immunosuppressant for liver transplantation.
Watson CJ, Friend PJ, Jamieson NV, Frick TW, Alexander G, Gimson AE, Calne R
BACKGROUND: Sirolimus (rapamycin) is a new immunosuppressant that appears to be synergistic with cyclosporine in kidney transplantation, but with a different side-effect profile. This pilot study evaluated sirolimus in liver transplantation.
METHODS: Patients undergoing orthotopic liver transplantation for primary tumors (8), and later for nonmalignant disease (7), received one of three sirolimus-based immunosuppressive regimens. Protocol A comprised sirolimus, microemulsion cyclosporine (target whole blood concentration: 100 ng/ml), and prednisolone; protocol B omitted prednisolone; and protocol C was sirolimus alone. By 3 months after transplantation, all patients were receiving sirolimus as monotherapy.
RESULTS: Fifteen patients were treated with a follow-up of 117-806 days. Rejection was more common on monotherapy than double therapy, and absent on triple therapy. The drug was generally well tolerated, with only three patients discontinuing sirolimus: one for hyperlipidemia, one for pneumocystis pneumonia, and one for inability to tolerate the taste of the drug. Two patients discontinued cyclosporine early, both as a result of neurological complications; they continued on sirolimus monotherapy. Five patients died; one suffered a cardiac arrest, and four died from sepsis in association with graft-versus-host disease, recurrent tumor, a paralyzed right hemidiaphragm, and primary nonfunction.
CONCLUSIONS: Sirolimus combined with cyclosporine provided potent immunosuppression of liver allografts, and sirolimus monotherapy was adequate and well tolerated as maintenance therapy. Side effects of sirolimus over the short period of follow-up were uncommon and reversible with dose reduction or cessation of therapy.
Department of Surgery, University of Cambridge, Addenbrooke's Hospital, United Kingdom.